Nebraska, 2003

Hail in Nebraska, April 29, 2003

April 29, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:20 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 2:20 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT TUE APR 29 2003

FORECAST CHALLENGES...SEVERE/HEAVY RAIN POTENTIAL TONIGHT AND SEVERE
POTENTIAL FOR WEDNESDAY.

ATMOSPHERE TRYING TO RELOAD ACRS ERN NEBRASKA IN WAKE OF MORNING
MCS.  ELEVATED CONVECTION DVLPD IN 18Z-19Z PD JUST W OF CWA...BUT IT
HAD WEAKENED AS IT MOVD INTO THE SLGTLY MORE STABLE ENVIRON OF ERN
NEBR. ACTIVITY WAS NEAR 850 MB WRMFNT AS SFC WRMFNT HAD BEEN
SUPPRESSED TO NRN KS. ADDITIONAL TSTMS XPCTED TO DVLP SHORTLY...
EITHER IN CU FIELD NEAR WARMFNT OR ALNG 850 MB FNT W OF OR OVR WRN
CWA.  SITUATION SETTING UP FOR ANOTHER MCS OR TWO TO TRACK ACRS SRN
CWA TNGT AS STG LOW LVL JET WL CONT FOCUSED TWD SERN NEBR THRU 12Z
WED WITH SFC FNT MAKING LTL OR NO NWD PROGRESSION.  BESIDES SVR
THREAT...PER SWOMCD...SITUATION FAVORABLE FOR HEAVY RAIN AS
PRECIPITABLE WATER VALUES QUITE HIGH AND TRAINING LIKELY.  HEAVIER
RAIN HAS BEEN SOMEWHAT LIMITED THUS FAR AND MOST AREAS ARE
RELATIVELY DRY...THUS NO FLASH FLOOD WATCH ATTM.  WL MENTION HEAVY
RAIN ALONG WITH SVR THREAT THIS EVENING SRN ZONES.  12Z ANLYS ALSO
SHOWD SECONDARY 850 MB BOUNDARY NRN NEBR WITH ACTIVITY N OF THIS FNT
OVR SERN SD. THIS FRONT FCST TO SAG SWD AND WEAKEN OVERNIGHT WHICH
SHOULD ALLOW OTHER ELEVATED CONVECTION TO BREAK OUT OVR NRN AND
SPCLY NWRN CWA.  IN OTHER WORDS...WL CONT CATEGORICAL POPS MUCH OF
CWA TNGT.  TEMPS DIDNT WARM QUITE AS MUCH AS EARLIER THOUGHT
TDA..AND THUS LOWERED MOST LOWS.

FOR WED...ANOTHER ACTIVE WEATHER DAY SHAPING UP AS A RATHER LARGE
PIECE OF ENERGY EJECTS EWD OUT OF ELONGATED WEST COAST UPR LOW. ETA
HAS COME AROUND TWD A FTHR SOUTH SOLUTION WITH RESPECT TO TRACK OF
SFC LOW.  GFS HAS BEEN LEANING TWD THAT SOLUTION NOW FOR THE LAST
SVRL RUNS.  LOOKING AT THE FRONTS PSN TDA...AND PSBL REINFORCEMENT
DUE TO CONVECTION TNGT...THIS LOOKS REASONABLE.  THUS WL ADJUST FCST
AND ALLOW ONLY FAR SERN ZONES TO MAKE IT INTO THE WARM SECTOR WHICH
MEANS LOWERING TEMPS A CATEGORY OR TWO MANY AREAS.  WL CONT HIGH
POPS WED AND WED NGT.  ALTHO TORNADO THREAT MAY BE SUPPRESSED A LTL
FTHR S THAN EARLIER ETA SUGGESTED...ELEVATED SVR STORMS STILL
POSSIBLE AND WL LEAVE SVR THREAT MENTIONED SRN 1/2 OR SO OF CWA.  WL
DOWNPLAY THE SVR THREAT FAR NWRN CWA.

GFS AND ETA DIVERGE ON SOLUTIONS ON THURSDAY AS GFS DVLPS A
SECONDARY UPR LOW IN BROAD TROF AND MOVS IT ACRS CWA LATE THU.  PREV
FCST ALREADY HAD CHC SHWRS NWRN ZONES AND THIS LOOKS GOOD.  ADDED
SLGT CHC A LTL FTHR SE ON THU AS EVEN WEAKER ETA KEEPS BROAD UPR
TROF OVR AREA AND KEEPS GENERATING QPF.  WK RIDGING THEN EXPECTED
FRI/SAT AND LEFT THOSE DAYS DRY.  LATEST ECMWF AND GFS BRING NEXT
UPR TROF TWD AREA SUN INTO MONDAY WITH CWA PRBLY RMNING ON COOL
SIDE.  THUS INCREASED POPS AND LOWERED TEMPS.  LEFT TUE DRY FOR NOW.

.OMA...NONE.

CHERMOK
Hazardous weather outlook, Apr 29, 5:31 PM CST, 5 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS
FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY HAZARDS FOR THIS AREA. ADDITIONAL STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS MUCH OF
THE OUTLOOK AREA...ESPECIALLY ALONG AND SOUTH OF A LINE FROM
NELIGH TO WAYNE. DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE
PRIMARY HAZARDS OVERNIGHT.

A WARM FRONT WILL REMAIN OVER NORTHERN KANSAS AS LOW PRESSURE
MOVES FROM EASTERN COLORADO TO WESTERN KANSAS BY MORNING. LOW
LEVEL WINDS WILL CONTINUE TO INCREASE THIS EVENING WHICH WILL
LIFT MOIST UNSTABLE AIR OVER THIS FRONTAL BOUNDARY.  AS A
RESULT...MUCH OF THE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF
SEVERE WEATHER THROUGH WEDNESDAY MORNING.

AS LOW PRESSURE CONTINUES TO MOVE THROUGH CENTRAL KANSAS ON
WEDNESDAY...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON SOUTH OF A LINE FROM YORK TO FREMONT TO
TEKAMAH... WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF EASTERN NEBRASKA. DAMAGING WINDS AND VERY LARGE HAIL
WOULD BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO MAY
OCCUR ACROSS EXTREME SOUTHEAST NEBRASKA OR FAR SOUTHWEST IOWA
WEDNESDAY AFTERNOON. WIND SHEAR WILL COMBINE WITH WARM MOIST AND
VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL
THUNDERSTORMS DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
NIGHT...MAINLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WITH HAIL AND DAMAGING WINDS STILL POSSIBLE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK ON SATURDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT IF SEVERE
WEATHER DEVELOPS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION MAY
BE LIKELY ON WEDNESDAY.

DEWALD

In the hours before

Local storm report, Apr 29, 8:10 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

850 PM     4 NW COLUMBUS             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

855 PM     4 NW COLUMBUS             NE   1 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER, ON HIGHWAY 81.

855 PM     PLATTE CENTER             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 8:40 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

936 PM     DEFIANCE                  IA   1.25 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 8:42 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

933 PM     2 N DEFIANCE              IA   .88 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.  IT COVERED
                                          THE SIDEWALK.

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
April 29, 11:10 PM CST
Where
Washington County, Blair
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350034.